Disulfiram Toxicity Treatment & Management
- Author: Samara Soghoian, MD, MA; Chief Editor: Asim Tarabar, MD more...
For patients with possible disulfiram-ethanol reaction, the following should be performed:
- Provide supplemental oxygen, obtain intravenous access, and place all patients on a monitor. Administer thiamine, glucose, and naloxone to patients with altered mental status, as needed.
- Intravenous fluids should be instituted if hypotension, tachycardia, or severe vomiting is present.
- Patients with coma or a severely altered mental status should be intubated for airway protection. The frequent occurrence of vomiting secondary to DER places these patients at high risk for aspiration.
Emergency Department Care
ED treatment of disulfiram-ethanol reaction (DER) is primarily supportive. No specific antidote has been tested for efficacy in the treatment of DER or acute disulfiram overdose, though fomepizole has the theoretical benefit of blocking ethanol metabolism to acetaldehyde and may be a useful therapy in patients presenting with DER. Patients with a severely altered mental status or coma should be intubated for airway protection. The risk of aspiration in patients with DER is high.
- Mild sedation with benzodiazepines may be useful in the agitated patient, and benzodiazepines may be used to treat seizures. However, sedation of patients with intractable vomiting increases the risk of aspiration and its sequelae and should be approached with caution. Benzodiazepines also have the potential to exacerbate hypotension.
- In cases of intractable vomiting, phenothiazine use must be considered cautiously because their alpha-blockade effect may worsen or induce hypotension. Metoclopramide, ondansetron, or granisetron are considered the antiemetics of choice in these cases.
- Intravenous fluids should be given to patients experiencing a DER to replace volume losses from emesis and third spacing of intravascular fluid.
- Intravenous fluids and vasopressors are indicated to support blood pressure and treat patients who are in shock.
- Decontamination procedures are not likely to be beneficial once the reaction begins. Consider gastric emptying only in the hospital setting with cases of massive ethanol ingestion in which a patent and protected airway can be maintained.
- Inducing emesis with ipecac syrup is not recommended. Ipecac syrup contains ethanol, which could precipitate DER. Emesis may delay administration of activated charcoal, worsen the nausea and vomiting associated with disulfiram toxicity, and increase the likelihood of pulmonary aspiration if seizures and coma suddenly occur.
- In acute disulfiram overdose, consider the use of activated charcoal, if available and if the patient is alert and able to drink it safely. Use of multiple dose activated charcoal (MDAC) may be beneficial.
- Multiple dose activated charcoal can increase the rate of elimination of disulfiram and its metabolites that undergo enterohepatic recirculation. Activated charcoal is not indicated for disulfiramlike syndromes, and it is not indicated for the treatment of DER.
- The risk-benefit of administering charcoal to a patient with altered mental status and a high likelihood of vomiting and potential aspiration must be carefully weighed.
- In severe DER, hemodialysis may be indicated to enhance the elimination of ethanol and acetaldehyde. Neither hemodialysis nor hemoperfusion has been beneficial for treatment of acute disulfiram overdose.
- Some authors have suggested that fomepizole (Antizol) may be beneficial in cases of severe DER. Fomepizole is a potent inhibitor of alcohol dehydrogenase that may limit the metabolism of ethanol by this enzyme and thereby prevent further accumulation of acetaldehyde. No studies have examined the utility of fomepizole in this context; however, a theoretical benefit exists in patients taking disulfiram who present with DER after a large ethanol ingestion.
Consult with the local poison control center or a medical toxicologist.
Crowley P. Long-term drug treatment of patients with alcohol dependence. Aust Prescr. 2015 Apr. 38 (2):41-43. [Medline].
Baker JR, Jatlow P, McCance-Katz EF. Disulfiram effects on responses to intravenous cocaine administration. Drug Alcohol Depend. 2007 Mar 16. 87(2-3):202-9. [Medline].
Kong D, Kotraiah V. Modulation of aldehyde dehydrogenase activity affects (±)-4-hydroxy-2E-nonenal (HNE) toxicity and HNE-protein adduct levels in PC12 cells. J Mol Neurosci. 2012 Jul. 47(3):595-603. [Medline].
Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015 Dec. 53 (10):962-1147. [Medline].
Vaccari A, Ferraro L, Saba P, et al. Differential mechanisms in the effects of disulfiram and diethyldithiocarbamate intoxication on striatal release and vesicular transport of glutamate. J Pharmacol Exp Ther. 1998 Jun. 285(3):961-7. [Medline].
Filosto M, Tentorio M, Broglio L, et al. Disulfiram neuropathy: two cases of distal axonopathy. Clin Toxicol (Phila). 2008 Apr. 46(4):314-6. [Medline].
Burman WJ, Terra M, Breese P, et al. Lack of toxicity from concomitant directly observed disulfiram and isoniazid-containing therapy for active tuberculosis. Int J Tuberc Lung Dis. 2002 Sep. 6(9):839-42. [Medline].
Milne HJ, Parke TR. Hypotension and ST depression as a result of disulfiram ethanol reaction. Eur J Emerg Med. 2007 Aug. 14(4):228-9. [Medline].
de Mari M, De Blasi R, Lamberti P, et al. Unilateral pallidal lesion after acute disulfiram intoxication: a clinical and magnetic resonance study. Mov Disord. 1993 Apr. 8(2):247-9. [Medline].
Ellenhorn MJ. Disulfiram. Ellenhorn's Medical Toxicology. Lippincott Williams & Wilkins; 1997. Vol 2: 1356-62.
Enghusen Poulsen H, Loft S, Andersen JR, et al. Disulfiram therapy--adverse drug reactions and interactions. Acta Psychiatr Scand Suppl. 1992. 369:59-65; discussion 65-6. [Medline].
Forns X, Caballeria J, Bruguera M, et al. Disulfiram-induced hepatitis. Report of four cases and review of the literature. J Hepatol. 1994 Nov. 21(5):853-7. [Medline].
Heath MJ, Pachar JV, Perez Martinez AL, et al. An exceptional case of lethal disulfiram-alcohol reaction. Forensic Sci Int. 1992 Sep. 56(1):45-50. [Medline].
Hirschberg M, Ludolph A, Grotemeyer KH, et al. Development of a subacute tetraparesis after disulfiram intoxication. Case report. Eur Neurol. 1987. 26(4):222-8. [Medline].
Kirubakaran V, Faiman MD, Liskow B, et al. Plasma measurements of disulfiram and its metabolites in a case of severe disulfiram-ethanol reaction. Psychiatr J Univ Ott. 1986 Sep. 11(3):166-8. [Medline].
Krauss JK, Mohadjer M, Wakhloo AK, et al. Dystonia and akinesia due to pallidoputaminal lesions after disulfiram intoxication. Mov Disord. 1991. 6(2):166-70. [Medline].
Kuffner EK. Disulfiram and disulfiram-like reactions. Flomenbaum NE, Goldfrank LR, Hoffman RS, Howland MA, Lewin NA, Nelson LS. Goldfrank’s Toxicology Emergencies. 8th ed. McGraw-Hill; 2006. 1176-1183.
Laplane D, Attal N, Sauron B, et al. Lesions of basal ganglia due to disulfiram neurotoxicity. J Neurol Neurosurg Psychiatry. 1992 Oct. 55(10):925-9. [Medline].
Mahajan P, Lieh-Lai MW, Sarnaik A, et al. Basal ganglia infarction in a child with disulfiram poisoning. Pediatrics. 1997 Apr. 99(4):605-8. [Medline].
Nasrallah HA. Vulnerability to disulfiram psychosis. West J Med. 1979 Jun. 130(6):575-7. [Medline].
Stransky G, Lambing MK, Simmons GT, et al. Methemoglobinemia in a fatal case of disulfiram-ethanol reaction. J Anal Toxicol. 1997 Mar-Apr. 21(2):178-9. [Medline].
Zorzon M, Mase G, Biasutti E, et al. Acute encephalopathy and polyneuropathy after disulfiram intoxication. Alcohol Alcohol. 1995 Sep. 30(5):629-31. [Medline].